Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Honolulu, HI

November 28, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 28, 2007, 1:30 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2007, 1:30 PM HST (23:30 UTC)
Expired
Nov 28, 2007, 4:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WGHW50 PHFO 282330
FFWHFO
HIC001-290230-
/O.NEW.PHFO.FF.W.0011.071128T2330Z-071129T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
130 PM HST WED NOV 28 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 430 PM HST

* AT 130 PM HST...RADAR INDICATED TORRENTIAL DOWNPOURS...WITH 
  RAINFALL RATES OF 3 TO 4 INCHES PER HOUR WERE FALLING NEAR 
  WAIKOLOA VILLAGE. OTHER HEAVY THUNDERSHOWERS WERE CONTINUING TO 
  DEVELOP OVER THE LEEWARD SIDE OF THE BIG ISLAND FROM NEAR HAWI TO 
  NEAR WAIKII...AND FROM PUUANAHULU TO NEAR HAWAIIAN OCEAN VIEW 
  ESTATES. THE AREAS OF HEAVY RAIN WERE NEARLY STATIONARY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE WAIKOLOA VILLAGE...WAIKII...
  SADDLE ROAD JUNCTION...PUUANAHULU...PUAKO...MAHUKONA...KONA 
  VILLAGE RESORT...KAWAIHAE...WAIMEA...AND CAPTAIN COOK.

THIS WARNING INCLUDES KAMAKOA GULCH...AND AUWAIAKEAKUA GULCH.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE BIG ISLAND.

FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW 
LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR 
RISING WATER IN YOUR VEHICLE OR ON FOOT. 

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1896 15578 1910 15592 1946 15591 1973 15607
      1993 15599 1998 15591 2009 15594 2026 15580
      1983 15548

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 10:00 AM HST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 28, 10:00 AM HST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED NOV 28 2007

.SYNOPSIS...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT OAHU AND MAUI
COUNTY TODAY...WITH LOCALLY HEAVY SHOWERS POSSIBLE ELSEWHERE AS
WELL. LIGHT SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE NEXT
SEVERAL DAYS...ALONG WITH UNSETTLED WEATHER AND THE THREAT OF
LOCALLY HEAVY RAINFALL.

&&

.DISCUSSION...
REGIONAL RADARS SHOW WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHING FROM OAHU TO WEST MAUI. CELL MOTIONS ACROSS THE CENTRAL
ISLANDS HAVE TRENDED TOWARD MORE OF AN EASTERLY DIRECTION OVER THE
PAST FEW HOURS...AND HAVE SPREAD FROM OAHU TO MAUI COUNTY.
ADDITIONAL CELLS HAVE DEVELOPED WESTWARD TOWARD KAUAI...AND THESE
ARE MOVING NORTHWARD OR NORTHEASTWARD SLOWLY. IR SATELLITE SHOWS
CONVECTION EXTENDING 100 MILES SOUTH SOUTHWEST OF HONOLULU...WITH
ADDITIONAL STORMS EXTENDING FROM A LINE FROM 400 MILES SOUTHWEST OF
HONOLULU TO 300 MILES SOUTH OF HONOLULU.

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH EXTENDING ALONG 160W...
WITH A SHARP SHORTWAVE EMBEDDED IN IT ABOUT 500 MILES NORTHWEST OF
HONOLULU. AT THE SURFACE...A TROUGH IS LOCATED 250 MILES NORTHWEST
OF KAUAI...WITH A HIGH FAR NORTHEAST OF THE STATE...LEADING TO BROAD
SOUTHEASTERLY LOW-LEVEL FLOW ACROSS THE ISLANDS. THIS FLOW
CONTINUES TO PULL TROPICAL MOISTURE TOWARDS US...WITH AMSU/SSMI
SENSORS INDICATING PRECIPITABLE WATERS AROUND TWO INCHES OVER AND
SOUTH OF THE STATE. THE POLAR SENSORS SHOW DO SHOW DRIER AIR TRYING
TO EDGE IN FROM THE EAST...WHICH CAN BE SEEN IN THE DRIER AND
SOMEWHAT MORE STABLE SOUNDING AT PHTO COMPARED TO PHLI. GIVEN THE
PERSISTENT COMBINATION OF TROPICAL MOISTURE AND UPPER-LEVEL
TROUGHING/INSTABILITY...HAVE UPDATED THE FORECAST TO CARRY
NUMEROUS/OCCASIONAL SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS
ACROSS THE SMALLER ISLANDS TODAY AND TONIGHT. GFS AND NAM HAVE
CONSISTENTLY SHOWN THAT THIS BAND OF ACTIVITY WILL SLOW ITS
EASTWARD MOVEMENT...IN PART DUE TO THE DRIER AND MORE STABLE AIR TO
THE EAST OF THE STATE. KEPT POPS SCATTERED ACROSS THE BIG ISLAND...
BUT MAINTAINED THE MENTION OF HEAVY RAINFALL.

CONDITIONS WILL BEGIN TO IMPROVE ON THURSDAY...BUT HEAVY RAINFALL
WILL STILL BE POSSIBLE DUE TO THE COMBINATION OF LINGERING MOISTURE
AND THE UPPER LEVEL TROUGH OVERHEAD. MID-LEVEL HEIGHTS START TO
REBUILD ON FRIDAY BEHIND THE TROUGH...WITH FORECAST SOUNDINGS
SHOWING MOISTURE DEPTH DIMINISHING AND A WEAK INVERSION DEVELOPING.
HOWEVER...THE AIRMASS WILL REMAIN UNSTABLE WITH WEAK LOW-LEVEL FLOW
UNDER THE SURFACE RIDGE AXIS. THE FIRST OF A PAIR OF COLD FRONTS
WILL APPROACH KAUAI AND WEAKEN ON SATURDAY...WITH A REINFORCING
FRONT REACHING THE STATE ON SUNDAY.

&&

.MARINE...
THE LATEST NORTHWEST SWELL HAS REACHED BUOY 51001...BUT ARRIVED A
FEW HOURS LATER THAN EXPECTED. SURF SHOULD REACH ADVISORY LEVELS
THIS AFTERNOON AND PEAK TONIGHT...BEFORE SLOWLY SUBSIDING. A HIGH
SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU...AND MOLOKAI...AND NORTH FACING SHORES OF
MAUI. WAVEWATCH III GUIDANCE DOES SHOW SOME SWELL WRAPPING AROUND
THE SMALLER ISLANDS TO REACH THE WEST COAST OF THE BIG ISLAND...BUT
THE BULK OF THE ENERGY WILL BE BLOCKED. SURF HEIGHTS ARE EXPECTED TO
STAY BELOW ADVISORY LEVELS FOR WEST FACING SHORES OF THE BIG ISLAND.

THUNDERSTORMS CONTINUE TO DEVELOP AND AFFECT LOCAL WATERS ADJACENT
TO OAHU AND THE ISLANDS OF MAUI COUNTY. PLEASE SEE THE LATEST MARINE
WEATHER STATEMENT...ISSUED UNDER AWIPS HEADER MWSHFO AND WMO HEADER
FZHW70 PHFO...FOR THE LATEST INFORMATION ON THUNDERSTORM COVERAGE
AND MOVEMENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-MAUI.

HIGH SURF ADVISORY UNTIL 4 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:30 PM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao36 hr
Nov 28, 12:41 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 3:28 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 10:08 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 12:59 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.